Oklahoma, 2018

Tornado and Hail in Oklahoma, May 19, 2018

May 19, 2018 · NWS OUN · 27 events in 10 counties and zones

An area of storms formed across Oklahoma along and around a stationary front (several other lingering boundaries contributed as well) on the afternoon of the 19th. These storms moved southeast into the night with some training resulting in flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$55,000
Crop damage
None recorded
Events
27

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

An area of storms formed across Oklahoma along and around a stationary front (several other lingering boundaries contributed as well) on the afternoon of the 19th. These storms moved southeast into the night with some training resulting in flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at May 19, 11:26 AM CST, 1 hour 53 minutes earlier.

Area forecast discussion, May 19, 11:26 AM CST, 1 hour 53 minutes before
Area Forecast Discussion
National Weather Service Norman OK
1226 PM CDT Sat May 19 2018

.DISCUSSION...
Please see the 18Z aviation discussion below.

&&

.AVIATION...
Thunderstorms are still expected to develop this afternoon through
this evening over many of the terminals. Some of the storms will
be strong to severe, but have not mentioned any GR for now. MVFR
CIGS will also be possible, along with reduced vsby to less than
2SM due to heavy rainfall. The heaviest activity will come to an
end around 06Z, although some storms will remain possible as late
as 08Z over KOKC/KOUN and KSPS.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  62  77  63  83 /  60  40  30  30
Hobart OK         60  77  63  84 /  70  30  30  30
Wichita Falls TX  65  79  65  85 /  70  50  30  30
Gage OK           53  76  59  82 /  20  20  30  30
Ponca City OK     59  77  60  84 /  60  20  20  20
Durant OK         68  84  67  87 /  30  20  20  30

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...None.
TX...None.
&&

99/99/03
Hazardous weather outlook, May 19, 11:30 AM CST, 1 hour 49 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Norman OK
1230 PM CDT Sat May 19 2018

OKZ004>048-050>052-TXZ083>090-201500-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
1230 PM CDT Sat May 19 2018

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western
north Texas.

.DAY ONE...This Afternoon and Tonight...

.Thunderstorms...
There is an Enhanced Risk of severe thunderstorms this afternoon
and evening across parts Oklahoma and western north Texas.

.Location...
The eastern edge of the Enhanced Risk area is generally along a
line from Seymour, Texas to Wichita Falls to Lawton to Oklahoma
City and Stillwater. The western edge extends from Cherokee to
Erick and Childress, Texas.

A Slight Risk area surrounds the moderate risk area and generally
covers all of northwestern Oklahoma and areas north and west of a
Seminole to Ardmore line. A Marginal Risk area covers the area
north and west of an Atoka to Durant line.

.Timing...
Most likely time for severe storms will be from 3 pm through 3 am
Sunday morning.

.Impacts...
Damaging wind gusts to 70 mph and golf ball size hail will be the
main hazards. Baseball size hail is possible across mainly north
central Oklahoma. A few tornadoes will also be possible, mainly
across north central Oklahoma during the afternoon and early
evening.

Some of the storms today will produce locally heavy rainfall which
may result in some flooding.

.Discussion...
An outflow boundary was located across far northern Oklahoma.
This boundary will be a focus for thunderstorm development by
mid- afternoon. A few of these storms will likely become severe
with large hail and damaging wind gusts.

A dryline across the central Texas panhandle will also be a focus
for additional thunderstorm development during the mid to late
afternoon hours. These storms will then move east into western and
southwestern Oklahoma and western north Texas and will have the
potential to produce large hail and damaging wind gusts.

Storms are expected to become more widespread during the evening
hours and will likely develop into a large complex that moves
south and east across much of Oklahoma and western north Texas
overnight. As this occurs, the main hazard will become damaging
winds with some hail. The overall intensity of the storms is
expected to gradually decrease after midnight as the storms move
into southern and southeastern Oklahoma.

.DAYS TWO THROUGH SEVEN...Sunday through Friday...

.Thunderstorms...
Thunderstorm chances will continue Sunday through Friday across
parts of Oklahoma and north Texas. A few storms through this time
frame may be strong to severe.

.Heavy Rainfall and Flash Flooding...
Locally heavy rainfall of 1 to 2 inches in a short period of time
from slowly moving thunderstorms may cause flash flooding in a
few locations across Oklahoma and north Texas Sunday through
Friday.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

In the hours before

Special weather statement, May 19, 12:25 PM CST, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
125 PM CDT SAT MAY 19 2018

OKZ012-013-018-019-191900-
Garfield OK-Kingfisher OK-Logan OK-Noble OK-
125 PM CDT SAT MAY 19 2018

...SIGNIFICANT WEATHER ADVISORY FOR southeastern Garfield...northern
Kingfisher...northwestern Logan and southwestern Noble Counties Until
200 PM CDT...

AT 122 PM CDT, a strong thunderstorm was located near Hennessey,
moving northeast at 50 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...
Frequent cloud to ground lightning...

Locations impacted include...
Perry, Hennessey, Covington, Dover, Marshall, Douglas, Lucien and
Hayward.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3593 9802 3603 9810 3647 9746 3626 9721
TIME...MOT...LOC 1822Z 234DEG 42KT 3609 9783

03
Special weather statement, May 19, 12:45 PM CST, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
145 PM CDT SAT MAY 19 2018

OKZ007-012-191915-
Garfield OK-Grant OK-
145 PM CDT SAT MAY 19 2018

...SIGNIFICANT WEATHER ADVISORY FOR north central Garfield and
southeastern Grant Counties Until 215 PM CDT...

AT 141 PM CDT, a strong thunderstorm was located 4 miles south of
Pond Creek, moving northeast at 45 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...
Frequent cloud to ground lightning...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3674 9746 3672 9746 3653 9786 3660 9794
      3687 9763
TIME...MOT...LOC 1841Z 227DEG 38KT 3661 9782

03

The radar

The Vance AFB radar (KVNX), 87 km away, was scanning. The volume nearest the first event began at 19:19 UTC.

Open the radar archive at this moment

Event by event

22 hail, 4 thunderstorm wind, 1 tornado. Local standard time, as filed.

Hail, Noble

When
May 19, 1:19 PM CST
Where
Noble County, 4.92 mi ESE of Lucien
Measured
1.95 in hail
Reported by
Trained Spotter
Coordinates
36.250, -97.370

Time of hail fall estimated. Still 1.95 inch hail stones measured approximately 45 minutes after hail fell.

Hail, Noble

When
May 19, 1:20 PM CST
Where
Noble County, 4.67 mi ESE of Lucien
Measured
1.85 in hail
Reported by
Trained Spotter
Coordinates
36.260, -97.370

Time of hail fall was estimated. Found and measured at 257 pm CDT.

Hail, Noble

When
May 19, 1:21 PM CST
Where
Noble County, 4.51 mi E of Lucien
Measured
1.65 in hail
Reported by
Trained Spotter
Coordinates
36.270, -97.370

Time of hail fall estimated. Found and measured at 254 pm CDT.

Hail, Kay

When
May 19, 1:22 PM CST
Where
Kay County, Blackwell
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
36.800, -97.280

Hail, Noble

When
May 19, 1:23 PM CST
Where
Noble County, 2.87 mi WSW of Perry
Measured
1.58 in hail
Reported by
Trained Spotter
Coordinates
36.280, -97.340

Time of hail fall estimated. Found and measured at 248 pm.

Hail, Noble

When
May 19, 1:24 PM CST
Where
Noble County, 2.33 mi WSW of Perry
Measured
1.45 in hail
Reported by
Trained Spotter
Coordinates
36.280, -97.330

Time of hail fall estimated. Found measured at 245 pm.

Hail, Noble

When
May 19, 1:28 PM CST
Where
Noble County, Perry
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
36.290, -97.290

Hail, Noble

When
May 19, 1:33 PM CST
Where
Noble County, Marland
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
36.560, -97.150

Hail, Noble

When
May 19, 1:38 PM CST
Where
Noble County, Perry
Measured
1.26 in hail
Reported by
Trained Spotter
Coordinates
36.290, -97.290

Hail, Kay

When
May 19, 1:40 PM CST
Where
Kay County, Blackwell
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
36.800, -97.280

Hail, Grant

When
May 19, 3:20 PM CST
Where
Grant County, 0.69 mi S of Medford
Measured
1.88 in hail
Reported by
Trained Spotter
Coordinates
36.800, -97.730

Hail, Payne

When
May 19, 3:35 PM CST
Where
Payne County, 2.62 mi WSW of (Swo)stillwater Airport
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
36.140, -97.130

Hail, Kay

When
May 19, 5:18 PM CST
Where
Kay County, 4.76 mi NE of Ponca City
Measured
0.88 in hail
Reported by
Public
Coordinates
36.740, -97.010

Hail, Major

When
May 19, 5:58 PM CST
Where
Major County, 7 mi N of Dane
Measured
1.5 in hail
Reported by
Broadcast Media
Coordinates
36.320, -98.610

Location was estimated.

Hail, Major

When
May 19, 6:10 PM CST
Where
Major County, 4.91 mi WSW of Orienta
Measured
2.75 in hail
Reported by
Broadcast Media
Coordinates
36.330, -98.550

Hail, Woods

When
May 19, 6:17 PM CST
Where
Woods County, 0.69 mi S of Waynoka
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
36.580, -98.880

Hail, Major

When
May 19, 6:20 PM CST
Where
Major County, 2.07 mi N of Fairview
Measured
2.75 in hail
Reported by
Trained Spotter
Coordinates
36.300, -98.480

Hail, Major

When
May 19, 6:23 PM CST
Where
Major County, 2.76 mi S of Orienta
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
36.320, -98.470

Hail, Major

When
May 19, 6:40 PM CST
Where
Major County, 4.34 mi NW of Isabella
Measured
2.5 in hail
Reported by
Broadcast Media
Coordinates
36.280, -98.400

Hail, Major

When
May 19, 6:59 PM CST
Where
Major County, 4.18 mi S of Ringwood
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
36.320, -98.240

Hail, Cotton

When
May 19, 8:01 PM CST
Where
Cotton County, Devol
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
34.190, -98.590

Thunderstorm Wind, Stephens

When
May 19, 10:20 PM CST
Where
Stephens County, Marlow
Measured
56 kt (64 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
34.650, -97.960

Numerous trees damaged by strong winds. Tree limbs up to 14 inches in diameter snapped. Roof damage to several homes and structures in Marlow. Time estimated with radar.

Tornado, McClain

When
May 19, 11:17 PM CST to 11:22 PM CST
Where
McClain County, 6.3 mi ESE of Payne to 1.52 mi N of Wayne
Rating
EF0
Path length
7 mi
Path width
50 yd
Property damage
$10,000
Reported by
NWS Storm Survey
Coordinates
34.885, -97.423

A small, weak tornado developed within a quasi-linear convective system and moved northeast from west-southwest of Wayne to north of Wayne. The roof of one home was damaged along state highway 74, otherwise the damage was primarily to trees and a four outbuildings.

Thunderstorm Wind, McClain

When
May 19, 11:22 PM CST to 11:33 PM CST
Where
McClain County, 4.17 mi ENE of Payne to 1.23 mi NE of Purcell
Measured
74 kt (85 mph) estimated gust
Property damage
$15,000
Reported by
NWS Storm Survey
Coordinates
34.926, -97.459

A quasi-linear convective system of thunderstorms produced a large area of wind damage that began about 8 miles southwest of Purcell, and moved northeast through Purcell and then into Cleveland County. This area of wind damage was up to 3 miles wide. Eight to ten homes had shingle or window damage, and trees and power lines were downed throughout the area. There was also some brick damage to a hotel.

Thunderstorm Wind, McClain

When
May 19, 11:30 PM CST
Where
McClain County, Wayne
Measured
56 kt (64 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
34.920, -97.320

Damage to several trees. One large tree was uprooted causing damage to a house, shed, and fence. Time estimated by radar.

Thunderstorm Wind, Cleveland

When
May 19, 11:35 PM CST
Where
Cleveland County, 1.15 mi NW of Lexington to 3.61 mi ESE of Slaughterville
Measured
74 kt (85 mph) estimated gust
Property damage
$20,000
Reported by
Trained Spotter
Coordinates
35.022, -97.354

The 3-mile wide area of thunderstorm wind damage from a quasi-linear convective system that moved through Purcell continued into Cleveland County and Lexington. The most significant damage was to a church about one mile north of Lexington where some walls of a metal building were pulled away. In Lexington, a large tree (diameter over 2') uprooted and numerous large branches were downed across town and in roads. One large branch (5 diameter) fell onto a pickup truck. Northeast of Lexington, roof damage occurred to at least one mobile home and many trees were damaged.

Hail, McClain

When
May 19, 11:39 PM CST
Where
McClain County, 2.26 mi W of Purcell
Measured
1 in hail
Reported by
Public
Coordinates
35.010, -97.410

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2018Every state in 2018This day in weather historyThe tornado archive for Oklahoma, 2018Warnings in Oklahoma, May 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 752945, 752941, 752942, 752943, 752944, 752946, 752947, 752948, 752949, 752950, 752951, 752952, 752953, 752954, 752955, 752956, 752957, 752958, 752959, 752960, 752961, 752962, 760000, 752964, 758856, 752965, 752966.